For people who do not react well, or at all, to everyday painkillers like ibuprofen, aspirin, or paracetamol, alternatives have been developed. These drugs are intended to provide more heavy-duty pain relief so that users are better able to function. Unfortunately, this relief can often lead a person to become dependent on a drug, through which abuse of the substance can lead to serious complications depending on what is taken. The combination drug co-codamol is an example of this, and despite proving useful, it can still present risks in its own right. Banyan’s Delaware rehab center asks the question: can you overdose on co-codamol?
What Is Co-codamol?
This refers to a combination opiate drug made of the substance paracetamol and codeine. (Tylenol), is used to treat mild to moderate pain, as well as fever, and is only available in the UK as opposed to the US. Codeine, on its own, is typically used to treat coughs and pain and is an extremely addictive narcotic. Because of its potential for addiction, codeine is commonly combined with other drugs like ibuprofen or aspirin that are less addictive while still presenting relief to users.
Symptoms this drug is used to treat include:
- Pain after surgery
- Back or ear pain
- Pain related to injury or infection
Co-codamol is typically available as a capsule, pill, or tablet, and can be administered in a variety of doses. The lowest dosage, 8 mg, can be purchased over the counter, while more powerful options like 15 mg and 30 mg require a doctor’s prescription. The latter two options are also recognized as controlled substances. It is crucial to consult your physician before taking a medicine that contains codeine. This will ensure that you take the most appropriate dose for your current condition.
Is a Co-codamol Overdose Possible?
The presence of codeine makes it possible for a person to overdose after abusing co-codamol. The addictiveness of a patient’s prescription will ultimately depend on the strength, how much a person takes, and how often. While taking one or two extra pills is not likely to be harmful, the ingredients of this drug can cause issues. It is already stated on the drug’s packaging that taking an extra dose of paracetamol, or Acetaminophen, after taking co-codamol is not recommended.1 Additionally, a codeine overdose is particularly dangerous.
Symptoms of a codeine overdose include:
- Blue discoloration of the lips and nails
- Difficulty breathing
- Feelings of confusion or dizziness
- Weak pulse
- Pinpoint pupils
- Clammy skin
- Severe fatigue
- Body twitches
- Stomach or intestinal pain
If you fear that you or a loved one is suffering an overdose after taking co-codamol, call 911 and seek immediate medical attention. Additionally, our detox in Delaware can ensure that any opiate withdrawal symptoms are managed by a staff of compassionate clinical professionals.
Get the Care You Need at Our Milford Rehab
If you are facing the prospect of an overdose, chances are that drug abuse and addiction are what put you in that position. It is also why our Delaware drug rehab offers opioid addiction treatment to help you reclaim your life from this dependency.
- org - Co-codamol 8/500 Tablets